Thunderstorm Wind, St. Lawrence
- When
- August 29, 10:35 AM EST
- Where
- St. Lawrence County, De Kalb
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.500, -75.350
A low pressure system moved across the province of Quebec Friday, August 29th. The associated cold front moved across northern New York during the late morning and afternoon of the 29th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
A low pressure system moved across the province of Quebec Friday, August 29th. The associated cold front moved across northern New York during the late morning and afternoon of the 29th. Thunderstorms developed along and ahead of the front. Thunderstorm winds in the town of De Kalb blew down trees and tree limbs.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Aug 29, 10:18 AM EST, 17 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 1118 AM EDT FRI AUG 29 2003 UPDATED ZONES FOR SVR TSTM WATCH #908. PREV DISC FOLLOWS. BUFCAN/88D MOSAIC SHOWS A LINE OF TSRA MOVING EAST ACRS SRN CANADA ATTM. THIS AREA MAY START TO IMPACT THE ST LAW VLY BY 14-15Z. 11Z LAPS DATA SHOWS THAT SB INSTABILITY IS STILL LACKING ACRS MUCH OF THE FA (ESPECIALLY THE FURTHER EAST YOU GO) THOUGH...SO THIS FIRST BATCH OF CONVECTION MAY NOT MAKE IT VERY FAR. CF STILL WELL BACK TO THE WEST AS WELL. ANYWAYS...HAVE OPTED TO UPDATE ZFP TO BRING PCPN IN A BIT EARLIER ACRS NRN NY STATE AND THE CHAMP VLY. UPDATED ZFPBTV ALREADY ISSUED. NEW GRIDS SOON. LATER... .PREV DISCUSSION...FROM 245 AM CF TO MOVE ACRS THE GREAT LKS REGION TODAY...ACRS THE FA TONITE... THEN TO THE SOUTH AND EAST OF THE FA ON SAT. BEST DYNAMIX STILL APPEAR TO MOVE TO THE NORTH OF THE FA TODAY WITH THIS SYS. HI PRESS TO BUILD INTO THE FA FROM THE WEST ON SAT THRU SUN NITE. CF TO DROP DOWN ACRS SRN CANADA ON SUN NITE. S/W TO MOVE TO THE NORTH OF THE FA EARLY TODAY...WITH ANOTHER S/W TO MOVE ACRS THE NRN TIER ON SAT NITE. 00-02Z 20KM DEVELOPMENT RUC SHOWS SFC WINDS TO BE SOUTHERLY AT 10-15G20KTS TODAY. LOW-LVL MSTR TO INCREASE FROM THE WEST ACRS THE FA BY LATE TODAY AND INTO MUCH OF TONITE. RUC SHOWS PCPN TO START TO AFFECT NRN NY STATE BY LATE TODAY AND INTO THIS EVENING. H85 CAA TO DEVELOP ACRS THE FA TODAY AND BECOME STRONG TONITE AND ON SAT...WITH WEAKER CAA ON SAT NITE AND WK WAA ON SUN/SUN NITE. GOOD LOW-LVL MSTR ADVECTION ACRS THE FA TODAY...WITH SOME LOW-LVL MSTR ADVECTION AGAIN LATE ON SAT AND INTO SAT NITE AND LATE ON SUN NITE. SOME LOW-LVL MSTR TO AFFECT THE NRN FA ON SAT/SAT NITE. LOW-LVL LAPSE RATES TO BE HI ACRS THE FA LATE ON SAT AND INTO SAT NITE (ACRS THE NRN TIER ZONES) AND ON SUN. MID-LVL MSTR TO INCREASE ACRS THE FA FROM THE WEST LATE TODAY AND EARLY TONITE. PW VALUES ACRS THE FA TO INCREASE TO AROUND 1.75 TODAY...THEN DROP BLO AN INCH TONITE. NOTED MUCH OF THE CENTRAL AND WRN FA IN SPC SLIGHT RISK OF SVR TODAY AND TONITE. CAPES (ACRS MOSTLY THE WRN TIER ZONES) APPEAR TO BE BLO 1500 J/KG TODAY. ENVIRONMENT ACRS THE FA APPEARS TO BE MODERATELY TO STRONGLY SHEARED TODAY WITH WET-BULB ZERO HTS OF NEAR 11 KFT. WITH PW VALUES TO INCREASE ACRS THE FA...SOME GOOD MID-LVL DRY AIR INDICATED IN THE MODEL DATA IN THE PRE-STORM ENVIRONMENT...AND SOME GOOD INSTABILITY...FEEL THAT SVR WX POSSIBLE TODAY ACRS THE WRN TIER ZONES. WILL THEREFORE ISSUE A SVR WX OUTLOOK FOR THE ST LAW VLY AND NRN ADIRONDACKS. ANY STORMS INTO TONITE SHOULD START TO LOSE THEIR STRENGTH AS THE MOVE EAST ACRS THE FA. FACTORS AGAINST ANY SVR WX TODAY INCLUDE AMT OF CLD COVER ACRS THE FA AND LACK OF STRONG MID-LVL LAPSE RATES. ONLY OTHER SIGNIFICANT CHANGE TO THE REST OF THE GOING FCST WILL BE TO ADD THE MENTION OF SOME MORE CLDS ACRS THE FA ON SAT NITE WITH S/W PASSAGE THEN. NO CHANGES TO THE GOING FCST BEYOND SUN FOR NOW. WRK ZONES OUT UNDER ALBWRKCWF. FINAL ZFP BY 4 AM. SPSBTV THEREAFTER. .BTV...SVR TSTM WATCH #908 UNTIL 4 PM FOR NYZ026>031-034-035-087.
NYZ026>031-034-035-087-VTZ001>012-016>019-291145- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 552 AM EDT FRI AUG 29 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHERN VERMONT AS WELL AS NORTHERN NEW YORK. .DAY ONE...TODAY THERE IS A SLIGHT RISK OF SEVERE WEATHER LATE THIS AFTERNOON INTO EARLY TONIGHT. THE GREATEST THREAT WILL BE IN THE ST LAWRENCE VALLEY AND THE NORTHERN ADIRONDACKS. THE MAIN THREAT WITH THE THUNDERSTORMS WILL BE STRONG WINDS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY. SPOTTERS ARE REQUESTED TO RELAY ANY REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BURLINGTON VERMONT.
NYZ026>031-034-035-087-292000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 1102 AM EDT FRI AUG 29 2003 THE NATIONAL WEATHER SERVICE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR NORTHERN NEW YORK UNTIL 4 PM. THE COUNTIES INCLUDED IN THE WATCH ARE SAINT LAWRENCE...FRANKLIN... CLINTON...AND ESSEX. A STRONG COLD FRONT WILL PUSH ACROSS SAINT LAWRENCE VALLEY AND NORTHERN NEW YORK THIS AFTERNOON. MEANWHILE...A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL DEVELOP ALONG THIS FRONT. THE MAIN THREAT FROM THE STRONGEST STORMS WILL BE WINDS UP TO 60 MPH AND ONE INCH DIAMETER HAIL. TABER
The national radar mosaic for the moment the first event began.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2003Every state in 2003This day in weather historyWarnings in New York, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5375012.